Excessive Heat, Craig
- When
- August 24, 11:00 AM CST to 8:00 PM CST
- Where
- Craig forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.762, -95.208 (the zone’s center; the record gives no point)
A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late August. Temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma on August 24th.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late August. Temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma on August 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 24, 10:52 AM CST, 8 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1152 AM CDT Sat Aug 24 2024
...New AVIATION...
.SHORT TERM...
(The rest of today)
Issued at 1011 AM CDT Sat Aug 24 2024
We continue to monitor potential for both heat stress impacts and
potential thunderstorm impacts in parts of the area today, with
higher confidence placed in the heat and humidity concerns. First
off, the existing heat headlines will be left unchanged this
morning. The dissipation of the morning showers/isolated
thunderstorms west of Highway 75 makes it less likely to have an
impact on the forecast warmup this afternoon, and the continued
potential for thunderstorms and convective cloud cover in
northwest and west central Arkansas expected to keep temperatures
down enough to keep heat index values in check. That being said,
heat indices remain near the advisory threshold for a few spots,
including Fort Smith. High temperatures have been adjusted
slightly using the short-term blend values, with the main impact
for that inclusion being to slightly lower highs in Arkansas.
Regarding the thunderstorm potential through mid afternoon in
western Arkansas, radar trends from the ongoing activity in
Missouri indicate two things: a stronger eastward movement than
southward and some modest development on the southern end. An
earlier update slowed the arrival of the higher POPs into
northwest Arkansas, again leveraging the short-term blend to
modify the existing forecast. If the largely eastward trend in the
ongoing activity continues, additional updates may be required to
also shift the POPs east of where they are currently placed and
to decrease them in our corner of Arkansas.
&&
.LONG TERM...
(Tonight through Friday)
Issued at 310 AM CDT Sat Aug 24 2024
Hot weather continues through the early part of next week as upper
ridge continues to expand northward, albeit with somewhat lower
humidity. Additional heat advisories are likely for Sunday, and
potentially Monday, though the trend should be for gradually
lower dew points. By mid week the ridge is expected to shift to
our east resulting in a moderation in the heat. An upper trough
moving across the northern states later in the week could push a
cold front through the plains by late next week, with forecast
continuing to reflect increasing precipitation chances by
Thu/Fri.
&&
.AVIATION...
(18Z TAFS)
Issued at 1152 AM CDT Sat Aug 24 2024
Ongoing thunderstorms near ROG/FYV could impact these terminals
for the first couple of hours of the valid TAF period but the
expectation is they will remain far enough from XNA to keep
mention out of the terminal. Will cover this activity with a VCTS
at ROG and FYV. Some concern exists as to whether development will
extend far enough south to affect FSM given some developing echoes
north of Sallisaw so the plan is to include a VCSH mention there
unless further development takes place prior to the TAF issuance.
Gusty southerly winds this afternoon will drop off with sunset.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 97 77 97 75 / 20 10 0 0
FSM 94 74 96 72 / 20 0 0 0
MLC 97 74 96 72 / 10 10 10 0
BVO 98 74 98 71 / 10 0 10 0
FYV 91 72 94 70 / 20 10 10 0
BYV 90 72 96 70 / 30 0 0 0
MKO 95 74 95 72 / 10 10 0 0
MIO 94 74 95 72 / 30 10 10 0
F10 98 75 96 72 / 20 10 10 0
HHW 99 74 97 72 / 10 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning until 9 PM CDT this evening for
OKZ054>056-059>061-064-066-067.
Heat Advisory until 9 PM CDT this evening for OKZ057-058-062-063-
065-068-070>075.
AR...None.
&&
SHORT TERM...22
LONG TERM....14
AVIATION...22Hazardous Weather Outlook National Weather Service Tulsa OK 856 AM CDT Sat Aug 24 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 856 AM CDT Sat Aug 24 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Northwest and West Central Arkansas. ONSET...Late Morning. DANGEROUS HEAT. RISK...Significant. AREA...Eastern Oklahoma and West Central Arkansas. ONSET...Early Afternoon. AREA AT GREATEST RISK...Northeast Oklahoma. DISCUSSION... Dangerously hot and humid conditions will develop this afternoon over a large portion of eastern Oklahoma and into west central Arkansas. Heat index values between 105 and 115 degrees will be common, with the highest values generally west of highway 69 in northeast Oklahoma. Scattered showers and thunderstorms are ongoing this morning in parts of northeast Oklahoma, with additional thunderstorms just to the north in southeast Kansas and western Missouri. The ongoing showers and thunderstorms to the west of Highway 75 are expected to diminish by midday, but the thunderstorms in Kansas and Missouri should continue to push southward into parts of far northeast Oklahoma and northwest Arkansas late this morning and into the afternoon. A limited threat for damaging winds will exist with the stronger storms in northwest Arkansas through mid afternoon. A decrease in coverage is expected late afternoon into the evening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY THROUGH TUESDAY...Dangerous Heat Potential. WEDNESDAY...No Hazards. THURSDAY AND FRIDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Temperatures will trend down slightly early next week with thunderstorm activity increasing by midweek with the approach of a frontal boundary. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
14 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215197, 1215198, 1215199, 1215200, 1215201, 1215202, 1215203, 1215204, 1215205, 1215206, 1215207, 1215208, 1215209, 1215210.